Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Paducah, KY

August 9, 2001Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 9, 2001, 9:01 PM CDT for Graves County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 9:01 PM CDT (02:01 UTC)
Expired
Aug 9, 2001, 9:30 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Graves County, KY

The radar

The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:25 PM CDTThunderstorm Wind 52 ECuba, KYTen to 15 trees were blown down. Some fell across county roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:00 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Aug 9, 2:00 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU AUG 9 2001

PRIMARY FORECAST CHALLENGE REMAINS POPS ASSOCIATED WITH DEPARTING
TROPICAL SYSTEM...AS WELL AS INCOMING FRONTAL SYSTEM. LATEST IR AND
VIS IMAGERY DEPICTS MAIN BODY OF CONVECTION ON ERN FLANK OF TROPICAL
CIRCULATION...AND PRIMARILY EAST (OR SE) OF PAH FA. APPROACHING COLD
FRONT IS STILL WELL TO OUR NW OVER HI PLAINS/UPR MIDWEST. WL MONITOR
THRU PRESS TIME BUT ANTICIPATE MINIMAL DIURNAL POP INTO EVENING
W/SHIFTING FOCUS TO LATE NIGHT-FRI POP AS FRONT MOVES INTO PICTURE.

WHILE MODELS DIFFER ON QPF AMOUNTS AND EXACT LOCATION OF
QPF...GENERAL TREND FOR FRONT TO COME INTO FA FRI IS MAINTAINED THRU
EACH MODEL SOLUTION. WL THEREFORE RESPOND WITH SIMILAR TO GUIDANCE
SUGGESTION FOR HIGH CHC POPS FRI...PERHAPS LIKELY. ALSO...NOW ALL
MODELS ARE SYNCHRONIZING THEIR SOLUTIONS IN SUGGESTING FRONT WL
STALL AND LINGER BACK THRU FA IN SE-NW FASHION. WL THEREFORE FOLLOW
TREND SET UP WITH YDAY PACKAGE AND ELIMINATE POPS EARLY THIS WEEKEND
NE...BUT LINGER THRU SUN SW.

GUIDANCE IS REAL CLOSE REGARDLESS OF MODEL AND HAS REASONABLE TREND
ALREADY GOING IN PACKAGE...SO EXPECT JUST MINOR TWEEKING.

.PAH...NONE.
DH

In the hours before

Local storm report, Aug 9, 3:16 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    12NW POPLAR BLUFF         MO   0.88 INCH HAIL
08/09/01   BUTLER                         NICKEL TO QUARTER SIZE
                                          HAIL REPORTED BY EOC.
Special weather statement, Aug 9, 3:54 PM CDT, 5 hours 7 minutes before
MOZ076-086-087-100-107>110-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU AUG 9 2001

...ISOLATED SEVERE STORMS POSSIBLE ACROSS SOUTHEAST MISSOURI THIS
AFTERNOON...

ISOLATED SEVERE STORMS...CAPABLE OF PRODUCING HAIL UP TO QUARTERS...
AS WELL AS GUSTY WINDS IN EXCESS OF 45 MPH...WILL BE POSSIBLE ACROSS
SOUTHEAST MISSOURI THIS AFTERNOON.

IN ADDITION TO HAIL AND WIND...TORRENTIAL RAINFALL...IN EXCESS OF AN
INCH AN HOUR...MAY ALSO BE POSSIBLE WITH THE ISOLATED THUNDERSTORMS.

AT 350 PM...NATIONAL WEATHER SERVICE RADAR IN PADUCAH INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER RIPLEY AND WAYNE COUNTY
MISSOURI...STRETCHING FROM NORTHEAST OF DONIPHAN...ONWARD TO
WILLIAMSVILLE AND GREENVILLE. ADDITIONAL STORMS...STRETCHED ALONG
THE WESTERN CARTER COUNTY BORDER WEST OF FREMONT...AND ALONG
THE PERRY COUNTY BORDER...NORTHWEST OF PERRYVILLE MISSOURI.

ALL OF THE STORMS WERE DRIFTING SLOWLY TO THE SOUTHEAST AROUND 5 MPH.

AN OUTFLOW OF WINDS FROM THESE THUNDERSTORMS WILL AID IN THE
DEVELOPMENT OF NEW THUNDERSTORM ACTIVITY ACROSS SOUTHEAST MISSOURI
FOR THE REMAINDER OF THE AFTERNOON. WHERE OUTFLOW FROM SEVERAL
THUNDERSTORMS CONVERGE...STORMS WILL QUICKLY RISE AND MAY BRIEFLY
BECOME SEVERE.

PERSONS TRAVELING IN OR NEAR THUNDERSTORMS SHOULD BE PREPARED FOR
THE POSSIBILITY OF HEAVY RAIN...WHICH MAY CAUSE PONDING OF WATER ON
ROADWAYS...AS WELL AS THE POTENTIAL FOR GUSTY WINDS AND HAIL.
Special weather statement, Aug 9, 4:56 PM CDT, 4 hours 5 minutes before
INZ086-KYZ018-021-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT THU AUG 9 2001

...HEAVY RAIN CONTINUES AROUND THE EVANSVILLE INDIANA METRO AND
OVER MUHLENBERG COUNTY IN WEST KENTUCKY...

AT 450 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CONTINUE TO MOVE
ACROSS THE EVANSVILLE INDIANA METROPOLITAN AREA...AND NORTH OF
GRAHAM IN MUHLENBERG COUNTY KENTUCKY.

IN THE EVANSVILLE METRO AREA...ONE HOUR RAINFALL...ESTIMATED BY
RADAR...RANGED BETWEEN ONE TO ONE AND ONE HALF INCHES. THE
HEAVY RAIN STRETCHED FROM WEST OF HIGHWAY 41...EXTENDING ABOUT
SIX MILES WEST ON ROUTE 62 AND 66...TOWARD KASSON IN VANDERBURGH
COUNTY.

PERSONS PLANNING TRAVEL TO THE WEST AND SOUTHWEST OF THE EVANSVILLE
METRO AREA...TOWARD HENDERSON KENTUCKY THROUGH 6 PM...SHOULD BE
WATCHFUL FOR WATER RISING RAPIDLY IN DITCHES AND STREAMS...AS WELL
AS PONDING OF WATER ON AREA ROADWAYS.

ELSEWHERE...HEAVY RAIN...ESTIMATED BY RADAR OVER TWO INCHES IN AN
HOUR...WAS INDICATED OVER THE PEABODY WILDLIFE MANAGEMENT AREA...
NORTH OF GRAHAM KENTUCKY.

ANYONE PLANNING TRAVEL NORTH OF THE WEST KENTUCKY PARKWAY...NEAR
GRAHAM KENTUCKY...SHOULD BE WATCHFUL FOR WATER ON ROADS AND OVER LOW-
LYING AREAS THROUGH 6 PM.
Special weather statement, Aug 9, 5:20 PM CDT, 3 hours 41 minutes before
MOZ076-086-087-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT THU AUG 9 2001

...HEAVY RAIN PERSISTS CONTINUES PERRY COUNTY MISSOURI...

AT 515 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CAPABLE OF
PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR...CONTINUED ACROSS
PERRY COUNTY MISSOURI AND SURROUNDING AREAS.

THE HEAVIEST RAINFALL WAS NOTED ACROSS INTERSTATE 55 AND HIGHWAY
61...EXTENDING FROM SILVER LAKE AND SEDGEWICKVILLE...EASTWARD TO
LONGTOWN...FRIEDHEIM AND DAISY.

ANOTHER AREA OF HEAVY RAIN WAS NOTED FROM PERRYVILLE TO MENFRO AND
FARRAR.

ALL OF THE RAIN WAS MOVING EAST AROUND 10 MPH...AND WILL EVENTUALLY
REACH NEAR A JACKSON TO ALTENBURG MISSOURI BY 615 PM.

IF YOU PLAN TRAVEL ACROSS EASTERN PERRY AND CAPE GIRARDEAU COUNTIES
IN MISSOURI THROUGH 630 PM...BE PREPARED FOR TORRENTIAL RAINFALL.

BE WATCHFUL FOR PONDING OF WATER ON ROADWAYS...AS WELL AS SHARP
RISES IN SMALL CREEKS AND STREAMS.

THE HEAVY RAIN SHOULD MOVE EAST OF THE MISSISSIPPI RIVER AFTER 7 PM.
Special weather statement, Aug 9, 7:10 PM CDT, 1 hour 51 minutes before
ILZ090-091-094-KYZ001>008-010-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT THU AUG 9 2001

...STRONG THUNDERSTORMS POSSIBLE OVER SOUTHERN ILLINOIS AND WEST
KENTUCKY...

AT 705 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM NEAR VIENNA ILLINOIS ACROSS THE OHIO RIVER TO WICKLIFFE
KENTUCKY. MOVEMENT WAS EAST AT 10 TO 20 MPH.

THROUGH 800 PM...STRONG THUNDERSTORMS ARE POSSIBLE IN COMMUNITIES
FROM DIXON SPRINGS TO METROPOLIS ILLINOIS...EXTENDING SOUTH ACROSS
TO PADUCAH AND BARDWELL KENTUCKY. GUSTY WINDS OF 40 TO 50 MPH...IN
ADDITION TO HAIL UP TO ONE-HALF INCH IN DIAMETER...ARE POSSIBLE IN
AND NEAR THE STRONGER STORMS. OTHER THREATS POSED BY THESE STORMS
INCLUDE DEADLY LIGHTNING AND LOCALLY HEAVY RAIN ON THE ORDER OF ONE
INCH OR MORE PER HOUR.

IF A STORM APPROACHES...SEEK SHELTER INSIDE AWAY FROM WINDOWS AND
OUTSIDE WALLS. DO NOT USE ELECTRICAL APPLIANCES UNLESS IN AN
EMERGENCY.
Local storm report, Aug 9, 7:22 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    MOUNDS                    IL   WIND DAMAGE
08/09/01   PULASKI                        	TREE FELL ON HOUSE ON
                                          1ST STREET REPORTED BY
                                          LAW ENFORCEMENT

0645 PM    MOUNDS                    IL   WIND DAMAGE
08/09/01   PULASKI                        TREE OVER ROAD ON HWY 51
                                          NORTH OF MOUNDS REPORTED
                                          BY LAW ENFORCEMENT

0710 PM    MOUNDS                    IL   WIND DAMAGE
08/09/01   PULASKI                        TREE FELL ON POWER LINE
                                          IN MOUNDS AREA REPORTED
                                          BY LAW ENFORECEMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:00 PM CDTFlash Flood WarningPAHWilliamson2 hr
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningPAHCarter49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.